Novahistine DH

Name: Novahistine DH

Patient Handout

Print without Office InfoPrint with Office Info

What is the most important information I should know about Novahistine DH (chlorpheniramine, dihydrocodeine, and phenylephrine)?

Dihydrocodeine can slow or stop your breathing, and may be habit-forming. MISUSE OF THIS MEDICINE CAN CAUSE ADDICTION, OVERDOSE, OR DEATH, especially in a child or other person using the medicine without a prescription.

Do not use this medicine if you have used an MAO inhibitor in the past 14 days, such as isocarboxazid, linezolid, methylene blue injection, phenelzine, rasagiline, selegiline, or tranylcypromine.

This medicine should not be used to treat cold or flu symptoms in anyone younger than 6 years old, and should not be used as a pain medicine in children younger than 12 or anyone under 18 who recently had surgery to remove the tonsils or adenoids.

You should not use antihistamine medication to make a child sleepy.

What should I discuss with my healthcare provider before taking Novahistine DH (chlorpheniramine, dihydrocodeine, and phenylephrine)?

You should not use this medicine if you are allergic to chlorpheniramine, dihydrocodeine, or phenylephrine.

Do not use this medicine if you have taken an MAO inhibitor in the past 14 days. A dangerous drug interaction could occur. MAO inhibitors include isocarboxazid, linezolid, methylene blue injection, phenelzine, rasagiline, selegiline, and tranylcypromine.

In some people, codeine (dihydrocodeine) breaks down rapidly in the liver and reaches higher than normal levels in the body. This can cause dangerously slow breathing and may cause death, especially in a child.

This medicine should not be used to treat cold or flu symptoms in anyone younger than 6 years old.

Chlorpheniramine, dihydrocodeine, and phenylephrine should not be used as a pain medicine in children younger than 12 or anyone under 18 who recently had surgery to remove the tonsils or adenoids.

To make sure chlorpheniramine, dihydrocodeine, and phenylephrine is safe for you, tell your doctor if you have ever had:

  • an ulcer or blockage in your stomach or intestines;

  • heart disease, high blood pressure;

  • a problem with your gallbladder, pancreas, or thyroid;

  • Addison's disease (an adrenal gland disorder);

  • a head injury, brain tumor, or seizure;

  • asthma, COPD, sleep apnea, or other breathing disorder;

  • diabetes;

  • glaucoma;

  • liver or kidney disease;

  • urination problems, enlarged prostate;

  • depression or mental illness; or

  • drug or alcohol addiction.

If you use dihydrocodeine while you are pregnant, your baby could become dependent on the drug. This can cause life-threatening withdrawal symptoms in the baby after it is born. Babies born dependent on habit-forming medicine may need medical treatment for several weeks. Tell your doctor if you are pregnant or plan to become pregnant.

Do not breast-feed. Dihydrocodeine can pass into breast milk and may cause drowsiness, breathing problems, or death in a nursing baby. Chlorpheniramine may slow breast milk production.

Artificially sweetened liquid medicine may contain phenylalanine. Check the medication label if you have phenylketonuria (PKU).

How should I take Novahistine DH (chlorpheniramine, dihydrocodeine, and phenylephrine)?

Follow all directions on your prescription label. Never take this medicine in larger amounts, or for longer than prescribed. Cough or cold medicine is usually taken only for a short time until your symptoms clear up.

Dihydrocodeine may be habit forming. Never share this medicine with another person, especially someone with a history of drug abuse or addiction. Keep the medication in a place where others cannot get to it. Selling or giving away this medicine is against the law.

Measure liquid medicine with the dosing syringe provided, or with a special dose-measuring spoon or medicine cup. If you do not have a dose-measuring device, ask your pharmacist for one.

Store at room temperature away from moisture and heat.

Keep track of your medicine. Dihydrocodeine is a drug of abuse and you should be aware if anyone is using your medicine improperly or without a prescription.

What happens if I overdose?

Seek emergency medical attention or call the Poison Help line at 1-800-222-1222. A dihydrocodeine overdose can be fatal, especially in a child or other person using the medicine without a prescription. Overdose symptoms may include slow breathing and heart rate, severe drowsiness, muscle weakness, cold and clammy skin, pinpoint pupils, and fainting.

Novahistine DH (chlorpheniramine, dihydrocodeine, and phenylephrine) side effects

Get emergency medical help if you have signs of an allergic reaction: hives; difficulty breathing; swelling of your face, lips, tongue, or throat.

A person caring for you should seek emergency medical attention if you have slow breathing with long pauses, blue colored lips, or if you are hard to wake up.

Stop using this medicine and call your doctor at once if you have:

  • pounding heartbeats or fluttering in your chest;

  • a light-headed feeling, like you might pass out;

  • severe anxiety, confusion, fear;

  • painful or difficult urination;

  • little or no urinating; or

  • dangerously high blood pressure (severe headache, blurred vision, buzzing in your ears, anxiety, confusion, chest pain, shortness of breath, uneven heartbeats, seizure).

Serious side effects may be more likely in older adults and those who are overweight, malnourished, or debilitated.

Common side effects may include:

  • dizziness, drowsiness, headache;

  • nausea, upset stomach;

  • constipation;

  • blurred vision; or

  • dry mouth.

This is not a complete list of side effects and others may occur. Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088.

Commonly used brand name(s)

In the U.S.

  • Ala-Hist AC
  • Ala-Hist DHC
  • Alavert-D 12-Hour
  • Aldex D
  • Alka-Seltzer Plus Cold and Sinus
  • AllanVan-S
  • Allegra-D
  • Aller-Chlor
  • Allerx-D
  • Allfen CD
  • Allres PD
  • Amibid LA
  • Benadryl
  • BPM Pseudo
  • Bromcomp HC
  • Bromfed-PD
  • BroveX CB
  • By-Ache
  • Canges-HC
  • Ceron
  • Ceron-DM
  • Chlor-Trimeton Nasal Decongestant
  • Clarinex-D
  • Codimal DH
  • Cotab A
  • Cotabflu
  • Cypex-LA
  • Deconamine SR
  • Delsym
  • Dexphen w/C
  • Donatussin DC
  • Donnatussin
  • D-Tann HC
  • EndaCof-DC
  • FluTuss XP
  • Genapap Sinus
  • G Phen DM
  • HC Tussive
  • Histex PD
  • Humibid DM
  • Hycodan
  • Hycofenix
  • Hydone
  • HyTan
  • Kie
  • Levall 12
  • Lusonal
  • Maxiflu CD
  • Maxiphen CD
  • M-End Max D
  • Mucinex D
  • Nasop
  • Notuss-Forte
  • Notuss-NX
  • Notuss-NXD
  • Novahistine DH
  • Pancof HC
  • Pediatex 12
  • Pediatex 12D
  • Pediatex 12DM
  • Pediatex-D
  • Phenergan w/Codeine
  • Phenflu CD
  • Phenylephrine CM
  • Phenylhistine
  • Poly-Tussin AC
  • Poly-Tussin DHC
  • Pro-Clear AC
  • Promethazine VC With Codeine
  • Pro-Red AC
  • RelaTuss HC
  • Robitussin
  • Robitussin DM
  • Ryneze
  • Semprex-D
  • SSKI
  • Stahist
  • Sudafed
  • SymTan
  • SymTan A
  • Tanafed DMX
  • Tannate Pediatric
  • Tessalon Perles
  • Tricold Pediatric Drops
  • Tripohist D
  • Tussi-12 S
  • TussiCaps
  • Tuzistra XR
  • Tylenol
  • Uni-Tann D
  • Vituz
  • Xpect-PE
  • Y-Cof DM
  • Z-COF DM
  • Zhist
  • Zodryl DAC 25
  • Zotex-D
  • Zymine
  • Zymine HC
  • ZyrTEC-D

In Canada

  • Actifed A
  • Actifed Plus
  • Actifed Plus Extra Strength
  • Actifed Plus Head Cold And Sinus Extra Strength
  • Actifed Sinus Regular
  • Adult Nighttime Cold/Flu Relief - Cherry Flavor
  • Adult Nighttime Cold/Flu Relief - Original Flavor
  • Allergy Sinus Medication Extra Strength
  • Atoma Night Adult Cold/Flu Relief
  • Balminil
  • Balminil Dm Children
  • Balminil Dm Sugar-Free

Available Dosage Forms:

  • Suspension
  • Tablet, Disintegrating
  • Tablet, Chewable
  • Solution
  • Tablet
  • Syrup
  • Suspension, Extended Release
  • Tablet, Extended Release
  • Elixir
  • Liquid
  • Capsule, Extended Release
  • Capsule
  • Capsule, Liquid Filled
  • Capsule, Extended Release, 12 HR
  • Packet
  • Tablet, Extended Release, 12 HR
  • Film
  • Tablet, Effervescent
  • Powder for Suspension
  • Powder for Solution
  • Kit
  • Tablet, Extended Release, 24 HR
  • Capsule, Extended Release, 24 HR
  • Tablet, Enteric Coated

Before Using Novahistine DH

Allergies

Tell your doctor if you have ever had any unusual or allergic reaction to medicines in this group or any other medicines. Also tell your health care professional if you have any other types of allergies, such as to foods dyes, preservatives, or animals. For non-prescription products, read the label or package ingredients carefully.

Pediatric

Very young children are usually more sensitive to the effects of this medicine. Before giving any of these combination medicines to a child, check the package label very carefully. Some of these medicines are too strong for use in children. If you are not certain whether a specific product can be given to a child, or if you have any questions about the amount to give, check with your health care professional, especially if it contains:

  • Antihistamines—Nightmares, unusual excitement, nervousness, restlessness, or irritability may be more likely to occur in children taking antihistamines.
  • Decongestants (e.g., ephedrine, phenylephrine, pseudoephedrine—Increases in blood pressure may be more likely to occur in children taking decongestants.
  • Iodides (e.g., calcium iodide and iodinated glycerol)—These medicines pass into the breast milk and may cause unwanted effects, such as underactive thyroid, in the baby.
  • Narcotic antitussives (e.g., codeine, dihydrocodeine, hydrocodone, and hydromorphone)—Breathing problems may be especially likely to occur in children younger than 2 years of age taking narcotic antitussives. Also, unusual excitement or restlessness may be more likely to occur in children receiving these medicines.
  • Salicylates (e.g., aspirin)—Do not give medicines containing aspirin or other salicylates to a child or teenager with a fever or other symptoms of a virus infection, especially flu or chickenpox, without first discussing its use with your child's doctor. This is very important because salicylates may cause a serious illness called Reye's syndrome in children with fever caused by a virus infection, especially flu or chickenpox. Also, children may be more sensitive to the aspirin or other salicylates contained in some of these medicines, especially if they have a fever or have lost large amounts of body fluid because of vomiting, diarrhea, or sweating.

Do not give any over-the-counter (OTC) cough and cold medicine to a baby or child under 4 years of age. Using these medicines in very young children might cause serious or possibly life-threatening side effects .

Geriatric

The elderly are usually more sensitive to the effects of this medicine, especially if it contains:

  • Antihistamines—Confusion, difficult or painful urination, dizziness, drowsiness, feeling faint, or dryness of mouth, nose, or throat may be more likely to occur in elderly patients. Also, nightmares or unusual excitement, nervousness, restlessness, or irritability may be more likely to occur in the elderly taking antihistamines.
  • Decongestants (e.g., ephedrine, phenylephrine, pseudoephedrine—Confusion, hallucinations, drowsiness, or convulsions (seizures) may be more likely to occur in the elderly, who are usually more sensitive to the effects of this medicine. Also, increases in blood pressure may be more likely to occur in elderly persons taking decongestants.

Pregnancy

The occasional use of a cough/cold combination is not likely to cause problems in the fetus or in the newborn baby. However, when these medicines are used at higher doses and/or for a long time, the chance that problems might occur may increase. For the individual ingredients of these combinations, the following information should be considered before you decide to use a particular cough/cold combination:

  • Acetaminophen—Studies on birth defects have not been done in humans. However, acetaminophen has not been shown to cause birth defects or other problems in humans.
  • Alcohol—Some of these combination medicines contain a large amount of alcohol. Too much use of alcohol during pregnancy may cause birth defects.
  • Antihistamines—Antihistamines have not been shown to cause problems in humans.
  • Caffeine—Studies in humans have not shown that caffeine causes birth defects. However, studies in animals have shown that caffeine causes birth defects when given in very large doses (amounts equal to the amount of caffeine contained in 12 to 24 cups of coffee a day).
  • Codeine—Although studies on birth defects with codeine have not been done in humans, it has not been reported to cause birth defects in humans. Codeine has not been shown to cause birth defects in animal studies, but it caused other unwanted effects. Also, regular use of narcotics during pregnancy may cause the baby to become dependent on the medicine. This may lead to withdrawal side effects after birth. In addition, narcotics may cause breathing problems in the newborn baby if taken by the mother just before delivery.
  • Hydrocodone—Although studies on birth defects with hydrocodone have not been done in humans, it has not been reported to cause birth defects in humans. However, hydrocodone has been shown to cause birth defects in animals when given in very large doses. Also, regular use of narcotics during pregnancy may cause the baby to become dependent on the medicine. This may lead to withdrawal side effects after birth. In addition, narcotics may cause breathing problems in the newborn baby if taken by the mother just before delivery.
  • Iodides (e.g., calcium iodide and iodinated glycerol)—Not recommended during pregnancy. Iodides have caused enlargement of the thyroid gland in the fetus and resulted in breathing problems in newborn babies whose mothers took iodides in large doses for a long period of time.
  • Phenylephrine—Studies on birth defects with phenylephrine have not been done in either humans or animals.
  • Pseudoephedrine—Studies on birth defects with pseudoephedrine have not been done in humans. In animal studies pseudoephedrine did not cause birth defects but did cause a decrease in average weight, length, and rate of bone formation in the animal fetus when given in high doses.
  • Salicylates (e.g., aspirin)—Studies on birth defects in humans have been done with aspirin, but not with salicylamide or sodium salicylate. Salicylates have not been shown to cause birth defects in humans. However, salicylates have been shown to cause birth defects in animals.

Some reports have suggested that too much use of aspirin late in pregnancy may cause a decrease in the newborn's weight and possible death of the fetus or newborn infant. However, the mothers in these reports had been taking much larger amounts of aspirin than are usually recommended. Studies of mothers taking aspirin in the doses that are usually recommended did not show these unwanted effects. However, there is a chance that regular use of salicylates late in pregnancy may cause unwanted effects on the heart or blood flow in the fetus or newborn baby.

Use of salicylates, especially aspirin, during the last 2 weeks of pregnancy may cause bleeding problems in the fetus before or during delivery, or in the newborn baby. Also, too much use of salicylates during the last 3 months of pregnancy may increase the length of pregnancy, prolong labor, cause other problems during delivery, or cause severe bleeding in the mother before, during, or after delivery. Do not take aspirin during the last 3 months of pregnancy unless it has been ordered by your doctor.

Breast Feeding

If you are breastfeeding, the chance that problems might occur depends on the ingredients of the combination. For the individual ingredients of these combinations, the following apply:

  • Acetaminophen—Acetaminophen passes into the breast milk. However, it has not been reported to cause problems in nursing babies.
  • Alcohol—Alcohol passes into the breast milk. However, the amount of alcohol in recommended doses of this medicine does not usually cause problems in nursing babies.
  • Antihistamines—Small amounts of antihistamines pass into the breast milk. Antihistamine-containing medicine is not recommended for use while breastfeeding since most antihistamines are especially likely to cause side effects, such as unusual excitement or irritability, in the baby. Also, since antihistamines tend to decrease the secretions of the body, the flow of breast milk may be reduced in some patients.
  • Caffeine—Small amounts of caffeine pass into the breast milk and may build up in the nursing baby. However, the amount of caffeine in recommended doses of this medicine does not usually cause problems in nursing babies.
  • Codeine and other narcotic cough medicines (e.g., dihydrocodeine, hydrocodone, and hydromorphone)—Codeine is changed to morphine in the body. Some people change codeine to morphine more quickly than others. These individuals are called "ultra-rapid metabolizers of codeine". If a nursing mother is an ultra-rapid metabolizer of codeine, it could lead to a morphine overdose in the nursing baby and cause very serious side effects. A nursing mother should talk to her doctor if she has any questions about taking codeine or about how this medicine may affect her baby .
  • Decongestants (e.g., ephedrine, phenylephrine, pseudoephedrine—Phenylephrine has not been reported to cause problems in nursing babies. Ephedrine and pseudoephedrine pass into the breast milk and may cause unwanted effects in nursing babies (especially newborn and premature babies).
  • Iodides (e.g., calcium iodide and iodinated glycerol)—These medicines pass into the breast milk and may cause unwanted effects, such as underactive thyroid, in the baby.
  • Salicylates (e.g., aspirin)—Salicylates pass into the breast milk. Although salicylates have not been reported to cause problems in nursing babies, it is possible that problems may occur if large amounts are taken regularly.

Interactions with Medicines

Although certain medicines should not be used together at all, in other cases two different medicines may be used together even if an interaction might occur. In these cases, your doctor may want to change the dose, or other precautions may be necessary. When you are taking any of these medicines, it is especially important that your healthcare professional know if you are taking any of the medicines listed below. The following interactions have been selected on the basis of their potential significance and are not necessarily all-inclusive.

Using medicines in this class with any of the following medicines is not recommended. Your doctor may decide not to treat you with a medication in this class or change some of the other medicines you take.

  • Alfuzosin
  • Amifampridine
  • Amiodarone
  • Amisulpride
  • Amitriptyline
  • Amprenavir
  • Anagrelide
  • Apomorphine
  • Aripiprazole
  • Aripiprazole Lauroxil
  • Arsenic Trioxide
  • Artemether
  • Asenapine
  • Astemizole
  • Atazanavir
  • Azithromycin
  • Bedaquiline
  • Bepridil
  • Boceprevir
  • Buserelin
  • Chloroquine
  • Chlorpromazine
  • Ciprofloxacin
  • Cisapride
  • Citalopram
  • Clarithromycin
  • Clomipramine
  • Clorgyline
  • Clozapine
  • Cobicistat
  • Crizotinib
  • Cyclobenzaprine
  • Cyclopropane
  • Dabrafenib
  • Darunavir
  • Dasabuvir
  • Defibrotide
  • Degarelix
  • Delamanid
  • Delavirdine
  • Desipramine
  • Deslorelin
  • Deutetrabenazine
  • Dichlorphenamide
  • Dihydroergotamine
  • Disopyramide
  • Dofetilide
  • Dolasetron
  • Domperidone
  • Donepezil
  • Doxepin
  • Dronedarone
  • Droperidol
  • Ebastine
  • Efavirenz
  • Elvitegravir
  • Eribulin
  • Erythromycin
  • Escitalopram
  • Famotidine
  • Felbamate
  • Fingolimod
  • Flecainide
  • Fluconazole
  • Fluoxetine
  • Fluvoxamine
  • Formoterol
  • Foscarnet
  • Fosphenytoin
  • Furazolidone
  • Galantamine
  • Gatifloxacin
  • Gemifloxacin
  • Gonadorelin
  • Goserelin
  • Granisetron
  • Halofantrine
  • Haloperidol
  • Halothane
  • Histrelin
  • Hydroquinidine
  • Hydroxychloroquine
  • Hydroxyzine
  • Ibutilide
  • Iloperidone
  • Imipramine
  • Indinavir
  • Influenza Virus Vaccine, Live
  • Iproniazid
  • Isocarboxazid
  • Itraconazole
  • Ivabradine
  • Ketoconazole
  • Ketorolac
  • Lapatinib
  • Leuprolide
  • Levofloxacin
  • Levomethadyl
  • Linezolid
  • Lumefantrine
  • Mefloquine
  • Mesoridazine
  • Methadone
  • Methotrimeprazine
  • Methylene Blue
  • Metronidazole
  • Mifepristone
  • Mizolastine
  • Moclobemide
  • Moricizine
  • Moxifloxacin
  • Nafarelin
  • Nalmefene
  • Naltrexone
  • Nefazodone
  • Nelfinavir
  • Nialamide
  • Nilotinib
  • Norfloxacin
  • Octreotide
  • Ofloxacin
  • Olanzapine
  • Ombitasvir
  • Ondansetron
  • Paliperidone
  • Panobinostat
  • Papaverine
  • Pargyline
  • Paritaprevir
  • Paroxetine
  • Pasireotide
  • Pazopanib
  • Pentamidine
  • Perphenazine
  • Phenelzine
  • Pimavanserin
  • Pimozide
  • Pipamperone
  • Piperaquine
  • Pitolisant
  • Posaconazole
  • Potassium
  • Probucol
  • Procainamide
  • Procarbazine
  • Prochlorperazine
  • Promethazine
  • Propafenone
  • Protriptyline
  • Quetiapine
  • Quinidine
  • Quinine
  • Ranolazine
  • Rasagiline
  • Ribociclib
  • Rilpivirine
  • Riociguat
  • Risperidone
  • Ritonavir
  • Safinamide
  • Saquinavir
  • Selegiline
  • Sertindole
  • Sevoflurane
  • Sibutramine
  • Sodium Oxybate
  • Sodium Phosphate
  • Sodium Phosphate, Dibasic
  • Sodium Phosphate, Monobasic
  • Solifenacin
  • Sorafenib
  • Sotalol
  • Sparfloxacin
  • Sulpiride
  • Sultopride
  • Sunitinib
  • Tacrolimus
  • Tamoxifen
  • Telaprevir
  • Telavancin
  • Telithromycin
  • Tetrabenazine
  • Thioridazine
  • Tipranavir
  • Tizanidine
  • Toloxatone
  • Tolterodine
  • Toremifene
  • Tranylcypromine
  • Trazodone
  • Trimipramine
  • Triptorelin
  • Vandetanib
  • Vardenafil
  • Vemurafenib
  • Venlafaxine
  • Vilanterol
  • Vinflunine
  • Voriconazole
  • Vorinostat
  • Ziprasidone
  • Zolmitriptan
  • Zotepine
  • Zuclopenthixol

Using medicines in this class with any of the following medicines is usually not recommended, but may be required in some cases. If both medicines are prescribed together, your doctor may change the dose or how often you use one or both of the medicines.

  • Abciximab
  • Acarbose
  • Aceclofenac
  • Acemetacin
  • Acenocoumarol
  • Acepromazine
  • Acetyldigoxin
  • Adenosine
  • Alefacept
  • Alfentanil
  • Alipogene Tiparvovec
  • Almotriptan
  • Alprazolam
  • Alteplase, Recombinant
  • Amiloride
  • Amineptine
  • Amiodarone
  • Amisulpride
  • Amitriptyline
  • Amitriptylinoxide
  • Amobarbital
  • Amoxapine
  • Amphetamine
  • Amtolmetin Guacil
  • Amygdalin
  • Anagrelide
  • Ancrod
  • Anileridine
  • Anisindione
  • Antithrombin III Human
  • Apixaban
  • Aprepitant
  • Aprobarbital
  • Ardeparin
  • Argatroban
  • Aripiprazole
  • Arsenic Trioxide
  • Asenapine
  • Aspirin
  • Atazanavir
  • Axitinib
  • Baclofen
  • Balsalazide
  • Bemiparin
  • Bendroflumethiazide
  • Benperidol
  • Benzphetamine
  • Benzthiazide
  • Betamethasone
  • Betrixaban
  • Bismuth Subsalicylate
  • Bivalirudin
  • Blinatumomab
  • Boceprevir
  • Bosutinib
  • Bromazepam
  • Bromfenac
  • Bromocriptine
  • Bromopride
  • Brompheniramine
  • Bucindolol
  • Budesonide
  • Bufexamac
  • Bumetanide
  • Buprenorphine
  • Bupropion
  • Buspirone
  • Butabarbital
  • Butalbital
  • Butorphanol
  • Calcifediol
  • Cangrelor
  • Carbamazepine
  • Carbinoxamine
  • Carisoprodol
  • Carmustine
  • Carphenazine
  • Carteolol
  • Carvedilol
  • Celecoxib
  • Ceritinib
  • Certoparin
  • Chloral Hydrate
  • Chlordiazepoxide
  • Chlorothiazide
  • Chlorpheniramine
  • Chlorpromazine
  • Chlorpropamide
  • Chlorthalidone
  • Chlorzoxazone
  • Choline Magnesium Trisalicylate
  • Choline Salicylate
  • Cilostazol
  • Cimetidine
  • Ciprofloxacin
  • Citalopram
  • Clarithromycin
  • Clobazam
  • Clomipramine
  • Clonazepam
  • Clonixin
  • Clopamide
  • Clopidogrel
  • Clorazepate
  • Clorgyline
  • Clozapine
  • Cobimetinib
  • Cocaine
  • Codeine
  • Conivaptan
  • Cortisone
  • Cyclobenzaprine
  • Cyclopenthiazide
  • Cyclosporine
  • Dabigatran Etexilate
  • Daclatasvir
  • Dalteparin
  • Danaparoid
  • Dantrolene
  • Darunavir
  • Dasabuvir
  • Deferasirox
  • Deferoxamine
  • Defibrotide
  • Deflazacort
  • Delavirdine
  • Dermatan Sulfate
  • Desipramine
  • Desirudin
  • Deslanoside
  • Desmopressin
  • Desogestrel
  • Desvenlafaxine
  • Dexamethasone
  • Dexibuprofen
  • Dexketoprofen
  • Dexmedetomidine
  • Dextroamphetamine
  • Dextromethorphan
  • Dezocine
  • Diacetylmorphine
  • Diazepam
  • Diazoxide
  • Dibenzepin
  • Dichloralphenazone
  • Diclofenac
  • Dicumarol
  • Dienogest
  • Difenoxin
  • Diflunisal
  • Digitalis
  • Digitoxin
  • Digoxin
  • Dihydroartemisinin
  • Dihydrocodeine
  • Dilevalol
  • Diltiazem
  • Diphenhydramine
  • Diphenoxylate
  • Dipyridamole
  • Dipyrone
  • Dolasetron
  • Domperidone
  • Donepezil
  • Dothiepin
  • Doxepin
  • Doxorubicin
  • Doxorubicin Hydrochloride Liposome
  • Doxylamine
  • Dronedarone
  • Droperidol
  • Drospirenone
  • Droxicam
  • Duloxetine
  • Edoxaban
  • Elbasvir
  • Eletriptan
  • Eliglustat
  • Enflurane
  • Enoxacin
  • Enoxaparin
  • Entacapone
  • Eplerenone
  • Epoprostenol
  • Eptifibatide
  • Ergonovine
  • Erlotinib
  • Erythromycin
  • Escitalopram
  • Eslicarbazepine Acetate
  • Estazolam
  • Estradiol Cypionate
  • Estradiol Valerate
  • Eszopiclone
  • Ethacrynic Acid
  • Ethchlorvynol
  • Ethinyl Estradiol
  • Ethopropazine
  • Ethylmorphine
  • Ethynodiol Diacetate
  • Etintidine
  • Etodolac
  • Etofenamate
  • Etonogestrel
  • Etoricoxib
  • Etravirine
  • Felbinac
  • Fenoprofen
  • Fentanyl
  • Fepradinol
  • Feprazone
  • Feverfew
  • Flibanserin
  • Floctafenine
  • Fluconazole
  • Flufenamic Acid
  • Flunitrazepam
  • Fluocortolone
  • Fluoxetine
  • Fluphenazine
  • Flurazepam
  • Flurbiprofen
  • Fluspirilene
  • Fluvoxamine
  • Fondaparinux
  • Fosaprepitant
  • Fosphenytoin
  • Fospropofol
  • Frovatriptan
  • Furazolidone
  • Furosemide
  • Ginkgo
  • Glimepiride
  • Glipizide
  • Glyburide
  • Golimumab
  • Gossypol
  • Granisetron
  • Grazoprevir
  • Guanethidine
  • Guselkumab
  • Halazepam
  • Haloperidol
  • Halothane
  • Heparin
  • Hexobarbital
  • Hyaluronidase
  • Hydrochlorothiazide
  • Hydrocodone
  • Hydrocortisone
  • Hydroflumethiazide
  • Hydromorphone
  • Hydroxytryptophan
  • Hydroxyzine
  • Ibuprofen
  • Idelalisib
  • Idrocilamide
  • Ifosfamide
  • Iloprost
  • Imatinib
  • Imipenem
  • Imipramine
  • Indapamide
  • Indinavir
  • Indomethacin
  • Iobenguane I 123
  • Iproniazid
  • Isocarboxazid
  • Isoflurane
  • Isoniazid
  • Itraconazole
  • Ketamine
  • Ketazolam
  • Ketobemidone
  • Ketoconazole
  • Ketoprofen
  • Lanreotide
  • Ledipasvir
  • Lepirudin
  • Levalbuterol
  • Levobunolol
  • Levofloxacin
  • Levomilnacipran
  • Levonorgestrel
  • Levorphanol
  • Licorice
  • Linezolid
  • Lisdexamfetamine
  • Lithium
  • Lofepramine
  • Lopinavir
  • Lorazepam
  • Lorcaserin
  • Lormetazepam
  • Lornoxicam
  • Loxapine
  • Loxoprofen
  • Lumiracoxib
  • Magnesium Salicylate
  • Meadowsweet
  • Meclizine
  • Meclofenamate
  • Medazepam
  • Medroxyprogesterone Acetate
  • Mefenamic Acid
  • Melitracen
  • Meloxicam
  • Melperone
  • Memantine
  • Meperidine
  • Mephenesin
  • Mephobarbital
  • Meprobamate
  • Meptazinol
  • Mesalamine
  • Mesoridazine
  • Mestranol
  • Metaxalone
  • Metformin
  • Methadone
  • Methamphetamine
  • Methdilazine
  • Methocarbamol
  • Methohexital
  • Methotrexate
  • Methotrimeprazine
  • Methoxyflurane
  • Methyclothiazide
  • Methyldopa
  • Methylene Blue
  • Methylergonovine
  • Methylprednisolone
  • Metildigoxin
  • Metipranolol
  • Metolazone
  • Mexiletine
  • Midazolam
  • Midodrine
  • Mifepristone
  • Milnacipran
  • Mirtazapine
  • Moclobemide
  • Molindone
  • Moricizine
  • Morniflumate
  • Morphine
  • Morphine Sulfate Liposome
  • Nabumetone
  • Nadolol
  • Nadroparin
  • Nalbuphine
  • Naproxen
  • Naratriptan
  • Nateglinide
  • Nefazodone
  • Nelfinavir
  • Nepafenac
  • Netupitant
  • Nialamide
  • Nicomorphine
  • Nicorandil
  • Nifedipine
  • Niflumic Acid
  • Nimesulide
  • Nimesulide Beta Cyclodextrin
  • Nimodipine
  • Nitrazepam
  • Nitrous Oxide
  • Norelgestromin
  • Norethindrone
  • Norgestimate
  • Norgestrel
  • Nortriptyline
  • Olanzapine
  • Olaparib
  • Olsalazine
  • Ombitasvir
  • Ondansetron
  • Opipramol
  • Opium
  • Opium Alkaloids
  • Orlistat
  • Orphenadrine
  • Oxaprozin
  • Oxazepam
  • Oxprenolol
  • Oxycodone
  • Oxymorphone
  • Oxyphenbutazone
  • Oxytocin
  • Palonosetron
  • Panobinostat
  • Papaveretum
  • Paramethasone
  • Parecoxib
  • Paregoric
  • Pargyline
  • Paritaprevir
  • Parnaparin
  • Paroxetine
  • Pefloxacin
  • Peginterferon Alfa-2a
  • Peginterferon Alfa-2b
  • Pemetrexed
  • Penbutolol
  • Pentazocine
  • Pentobarbital
  • Pentosan Polysulfate Sodium
  • Pentoxifylline
  • Perampanel
  • Perazine
  • Periciazine
  • Perphenazine
  • Phenelzine
  • Phenindione
  • Phenobarbital
  • Phenprocoumon
  • Phenylbutazone
  • Phenyl Salicylate
  • Phenytoin
  • Piketoprofen
  • Pimozide
  • Pindolol
  • Piperacetazine
  • Piperaquine
  • Pipotiazine
  • Piracetam
  • Piritramide
  • Piroxicam
  • Pixantrone
  • Pneumococcal 13-Valent Vaccine, Diphtheria Conjugate
  • Polythiazide
  • Posaconazole
  • Pralatrexate
  • Pranoprofen
  • Prasugrel
  • Prazepam
  • Prednisolone
  • Prednisone
  • Primidone
  • Procarbazine
  • Prochlorperazine
  • Proglumetacin
  • Promazine
  • Promethazine
  • Propofol
  • Propranolol
  • Propyphenazone
  • Proquazone
  • Protein C
  • Protriptyline
  • Quazepam
  • Quetiapine
  • Ramelteon
  • Rasagiline
  • Reboxetine
  • Regadenoson
  • Remifentanil
  • Remoxipride
  • Repaglinide
  • Reteplase, Recombinant
  • Reviparin
  • Ritonavir
  • Rivaroxaban
  • Rizatriptan
  • Rofecoxib
  • Salicylamide
  • Salicylic Acid
  • Salsalate
  • Saquinavir
  • Secobarbital
  • Secukinumab
  • Selegiline
  • Sertindole
  • Sertraline
  • Sibutramine
  • Simeprevir
  • Sirolimus
  • Sodium Oxybate
  • Sodium Salicylate
  • Sonidegib
  • Sotalol
  • Spironolactone
  • St John's Wort
  • Sufentanil
  • Sulfasalazine
  • Sulindac
  • Sulpiride
  • Sumatriptan
  • Sunitinib
  • Suvorexant
  • Tacrolimus
  • Tapentadol
  • Telaprevir
  • Telithromycin
  • Temazepam
  • Teniposide
  • Tenofovir Alafenamide
  • Tenoxicam
  • Tertatolol
  • Thiabendazole
  • Thiethylperazine
  • Thiopental
  • Thiopropazate
  • Thioridazine
  • Tianeptine
  • Tiaprofenic Acid
  • Ticagrelor
  • Ticlopidine
  • Tilidine
  • Timolol
  • Tinzaparin
  • Tiotropium
  • Tirofiban
  • Tizanidine
  • Tolazamide
  • Tolbutamide
  • Tolfenamic Acid
  • Tolmetin
  • Tolonium Chloride
  • Tolvaptan
  • Topiramate
  • Torsemide
  • Tramadol
  • Tranylcypromine
  • Trazodone
  • Treprostinil
  • Triamterene
  • Triazolam
  • Trichlormethiazide
  • Trifluoperazine
  • Trifluperidol
  • Triflupromazine
  • Trimeprazine
  • Trimipramine
  • Trolamine Salicylate
  • Troleandomycin
  • Tryptophan
  • Ulipristal
  • Valdecoxib
  • Varicella Virus Vaccine
  • Velpatasvir
  • Vemurafenib
  • Venetoclax
  • Venlafaxine
  • Verapamil
  • Vilazodone
  • Vorapaxar
  • Voriconazole
  • Vortioxetine
  • Warfarin
  • Xipamide
  • Zaleplon
  • Zileuton
  • Ziprasidone
  • Zolmitriptan
  • Zolpidem
  • Zopiclone
  • Zotepine

Interactions with Food/Tobacco/Alcohol

Certain medicines should not be used at or around the time of eating food or eating certain types of food since interactions may occur. Using alcohol or tobacco with certain medicines may also cause interactions to occur. Discuss with your healthcare professional the use of your medicine with food, alcohol, or tobacco.

Using medicines in this class with any of the following is usually not recommended, but may be unavoidable in some cases. If used together, your doctor may change the dose or how often you use your medicine, or give you special instructions about the use of food, alcohol, or tobacco.

  • Ethanol
  • Grapefruit Juice
  • Tobacco

Other Medical Problems

The presence of other medical problems may affect the use of medicines in this class. Make sure you tell your doctor if you have any other medical problems, especially:

  • Alcohol abuse (or history of)—Acetaminophen-containing medicines increase the chance of liver damage; also, some of the liquid medicines contain a large amount of alcohol.
  • Anemia or
  • Gout or
  • Hemophilia or other bleeding problems or
  • Stomach ulcer or other stomach problems—These conditions may become worse if you are taking a combination medicine containing aspirin or another salicylate.
  • Brain disease or injury or
  • Colitis or
  • Convulsions (seizures) (history of) or
  • Diarrhea or
  • Gallbladder disease or gallstones—These conditions may become worse if you are taking a combination medicine containing codeine, dihydrocodeine, hydrocodone, or hydromorphone
  • Cystic fibrosis (in children)—Side effects of iodinated glycerol may be more likely in children with cystic fibrosis.
  • Diabetes mellitus (sugar diabetes)—Decongestants may put diabetic patients at greater risk of having heart or blood vessel disease.
  • Emphysema, asthma, or chronic lung disease (especially in children)—Salicylate-containing medicine may cause an allergic reaction in which breathing becomes difficult.
  • Enlarged prostate or
  • Urinary tract blockage or difficult urination—Some of the effects of anticholinergics (e.g., homatropine) or antihistamines may make urinary problems worse.
  • Glaucoma—A slight increase in inner eye pressure may occur with the use of anticholinergics (e.g., homatropine) or antihistamines, which may make the condition worse.
  • Heart or blood vessel disease or
  • High blood pressure—Decongestant-containing medicine may increase the blood pressure and speed up the heart rate; also, caffeine-containing medicine, if taken in large amounts, may speed up the heart rate.
  • Kidney disease—This condition may increase the chance of side effects of this medicine because the medicine may build up in the body.
  • Liver disease—Liver disease increases the chance of side effects because the medicine may build up in the body; also, if liver disease is severe, there is a greater chance that aspirin-containing medicine may cause bleeding.
  • Thyroid disease—If an overactive thyroid has caused a fast heart rate, the decongestant in this medicine may cause the heart rate to speed up further; also, if the medicine contains narcotic antitussives (e.g., codeine), iodides (e.g., iodinated glycerol), or salicylates, the thyroid problem may become worse.

For the Consumer

Applies to chlorpheniramine / dihydrocodeine / phenylephrine: oral liquid

Get emergency medical help if you have signs of an allergic reaction: hives; difficulty breathing; swelling of your face, lips, tongue, or throat.

A person caring for you should seek emergency medical attention if you have slow breathing with long pauses, blue colored lips, or if you are hard to wake up.

Stop using this medicine and call your doctor at once if you have:

  • pounding heartbeats or fluttering in your chest;

  • a light-headed feeling, like you might pass out;

  • severe anxiety, confusion, fear;

  • painful or difficult urination;

  • little or no urinating; or

  • dangerously high blood pressure (severe headache, blurred vision, buzzing in your ears, anxiety, confusion, chest pain, shortness of breath, uneven heartbeats, seizure).

Serious side effects may be more likely in older adults and those who are overweight, malnourished, or debilitated.

Common side effects may include:

  • dizziness, drowsiness, headache;

  • nausea, upset stomach;

  • constipation;

  • blurred vision; or

  • dry mouth.

This is not a complete list of side effects and others may occur. Call your doctor for medical advice about side effects.

(web3)